Colorado, 2006

Damaging Winds in Colorado, May 25, 2006

May 25, 2006 · NWS BOU · 3 events in 1 county or zone

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 25, 2:52 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, May 25, 2:52 PM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO HILIGHT...
NATIONAL WEATHER SERVICE DENVER CO
352 PM MDT THU MAY 25 2006

.SHORT TERM DISCUSSION...SATELLITE LOOPS SHOWING SOME MOISTURE
MOVING NORTH INTO SOUTHERN SECTIONS OF CWA. RADAR INDICATING SOME
ECHOES AT THE 3.5 DEGREE SCAN MOVING INTO SOUTHERN DOUGLAS COUNTY AT
THIS TIME. LOOKS LIKE THE LOW POPS WARRANTED FOR SOUTHERN SECTIONS
THIS EVENING. WILL HOLD OFF ON ADDING POPS ELSEWHERE FOR NOW...NOT
SURE HOW FAR NORTH THE ACTIVITY WILL GO. A FEW STORMS COULD LINGER
BEYOND MIDNIGHT OVER THE NORTHEAST PLAINS...AS LOW LEVEL JET OVER
KANSAS EXPECTED TO INTENSIFY OVERNIGHT.  LATEST NAM INCREASES
SURFACE DEWPOINTS CONSIDERABLY OVERNIGHT ACROSS EASTERN PLAINS. THIS
LOOKS A BIT OVERDONE GIVEN CURRENT CONDITIONS...UNLESS OUTFLOW FROM
DEVELOPING STORMS OVER SOUTHEAST COLORADO ADVECTS LOW LEVEL MOISTURE
IN THIS DIRECTION. ON FRIDAY...UPPER LEVEL RIDGE WILL SLIDE EAST AS
AN UPPER LEVEL TROUGH MOVES INTO THE GREAT BASIN.  THIS WILL SHIFT
THE WINDS ALOFT TO THE SOUTHWEST. MODELS INDICATE MORE IN THE WAY OF
MID LEVEL MOISTURE ACROSS THE AREA BY AFTERNOON...WHICH LOOKS
REASONABLE BASED ON WATER VAPOR LOOPS.  THIS INCREASE IN MOISTURE
WILL COMBINE WITH STEEP LAPSE RATES TO PRODUCE AFTERNOON STORMS
ACROSS MUCH OF THE CWA.  MODELS STILL HINT AT A WEAK DISTURBANCE
MOVING ACROSS AREA...THOUGH ONLY WEAK ASCENT SHOWN ON DIV-Q VERTICAL
VELOCITY PROGS.  OVERALL COVERAGE LIMITED...BUT ENOUGH TO WARRANT A
FIRE WEATHER WATCH FOR WIDELY SCATTERED DRY LIGHTNING FOR PORTIONS
OF THE AREA BELOW 9000 FEET. MOUNTAINS AND SOME PLAINS ZONES NOT IN
WATCH DUE TO FUELS NOT CRITICAL. TEMPERATURE AND THICKNESS PROGS
INDICATE A COUPLE OF DEGREES WARMER THAN TODAYS READINGS. NO
CHANGES TO TEMPERATURE GRIDS.

.LONG TERM DISCUSSION...ONLY SLIGHT CHANGES TO THE FORECAST THIS
TIME. MODELS HAVE TRENDED A BIT FURTHER NORTH WITH THE TROUGH COMING
OVER THE RIDGE THIS WEEKEND. THIS WOULD TEND TOWARD A BIT WARMER AND
DRIER. NEAR RECORD HEAT ON SATURDAY AND QUITE DRY AS MOISTURE WILL
BE FLUSHED OUT. FIRE DANGER WILL OBVIOUSLY BE HIGH...LIGHTNING
COVERAGE SHOULD BE LESS THAN FRIDAY...MAYBE ENOUGH WIND FOR A RED
FLAG WARNING. MODEL TRENDS WOULD SUGGEST THAT UPPER LEVELS ARE
LIKELY TO REMAIN WARM AND DRY THROUGH THIS PERIOD...WHILE LOW LEVELS
COOL AND MOISTEN ON SUNDAY. COOLING WILL LIKELY RESULT IN
STABILIZATION OVER THE PLAINS ON SUNDAY. NAM IS FASTER BRINGING LOW
LEVEL COOLING EARLY IN THE DAY...ABOUT 12 HOURS FASTER THAN WHAT WE
SAW YESTERDAY. WILL HEDGE ON THIS. PROBABLY NOT A LOT OF CHANGE IN
THE MOUNTAINS...MAYBE A LITTLE MORE MOISTURE...THEN A BIT OF DRYING
MONDAY.

THE UPPER RIDGE WILL REBUILD MIDWEEK...COULD BE AN ACTIVE DAY OR TWO
ON THE PLAINS IF TEMPERATURES REBOUND WHILE THE MOISTURE IS STILL IN
PLACE. BY THURSDAY WE WILL LIKELY JUST BE HOT AND DRY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FRIDAY
 18Z TO 03Z...FIRE ZONES 214>216, 239>241, 245>247.

&&

D-L/CMG
Hazardous weather outlook, May 25, 9:59 AM MST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT THU MAY 25 2006

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WARM AND MAINLY DRY PATTERN WILL BE OVER THE AREA THROUGH
TONIGHT.  SOME MID LEVEL MOISTURE COMBINED WITH AFTERNOON HEATING
MAY PRODUCE ISOLATED THUNDERSTORMS LATE THIS AFTERNOON INTO THE
EVENING HOURS IN THE FOOTHILLS WEST AND SOUTHWEST OF DENVER AND OVER
THE PALMER DIVIDE.  THE STORMS WILL PRODUCE SOME WIND AND LIGHTNING
BUT LITTLE RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITIES...BREEZY CONDITIONS
ALONG WITH A FEW THUNDERSTORMS DURING THE AFTERNOON AND EVENING
COULD LEAD TO HIGH FIRE DANGER IN THE FOOTHILLS AND PLAINS OF
NORTHEAST COLORADO ON FRIDAY AND SATURDAY.  A WEAK SYSTEM PASSING TO
THE WEST AND NORTH OF COLORADO WILL ALLOW FOR MORE SEASONAL
TEMPERATURES.  THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LESZCYNSKI/GIMMESTAD

The radar

The Denver radar (KFTG), 32 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
May 25, 6:50 PM MST
Where
Weld County, Hudson
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.067, -104.633

Strong thunderstorm wind gusts damaged the roof of a home.

Thunderstorm Wind, Weld

When
May 25, 7:36 PM MST
Where
Weld County, 12 mi S of Briggsdale
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.467, -104.317

Thunderstorm Wind, Weld

When
May 25, 8:28 PM MST
Where
Weld County, 14 mi E of Grover
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.867, -103.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505393, 5505394, 5505395.